MAUDE Adverse Event Report: SYNTHES GMBH T-PAL ADVANCED APPLICATOR HANDLE; INTERVERTEBRAL FUSION DEVICE W/BONE GRAFT, LUMBAR

SYNTHES GMBH T-PAL ADVANCED APPLICATOR HANDLE; INTERVERTEBRAL FUSION DEVICE W/BONE GRAFT, LUMBAR
Catalog Number 03.812.520
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/22/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from (b)(6) reports an event as follows: it was reported that patient underwent a tlif treating lumbar spinal canal stenosis on (b)(6) 2021.After the cage was deployed, the surgeon started turning it to obtain more appropriate position with the help of a hammer.As the surgeon tapped the cage forcefully, it broke off.The surgeon decided to leave approximately half the cage in the patient's body.Procedure was completed with less than thirty (30) minutes delay.There was no patient consequence.No further treatment is planned.The surgeon suggested possible causes for the event: the patient had robust bone.Surgeon turned the cage which was deployed at slightly anterior position compared the trial implant.This report is for a t-pal advanced applicator handle.This is report 1 of 2 for (b)(4).Additional reports are captured under (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h4, h6: part 03.812.520, lot 3l59881: manufacturing site: hagendorf.Release to warehouse date: march 12, 2019.A manufacturing record evaluation was performed for the finished article lot and no non-conformances were identified.H3, h6: a product investigation was completed: visual analysis of the returned sample revealed that the cage was broken off of the device.No other issues were identified.The dimensional inspection was not performed due to the post-manufacturing damage.The drawing reflecting the current and manufacture revision was reviewed.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed.While no definitive root cause could be determined, it is probable that the device was broken due to the unintended forces.There was no indication that a design or manufacturing issue contributed to the complaint.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
T-PAL ADVANCED APPLICATOR HANDLE
Common Device Name
INTERVERTEBRAL FUSION DEVICE W/BONE GRAFT, LUMBAR
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key12204302
Report Number8030965-2021-05950
Device Sequence Number4486661
Product Code MAX
UDI-Device Identifier07612334143778
UDI-Public(01)07612334143778
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K181231
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.812.520
Device Lot Number3L59881
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/20/2021
Initial Date Received by Manufacturer 06/22/2021
Supplement Date Received by Manufacturer07/27/2021
Initial Report FDA Received Date07/21/2021
Supplement Report FDA Received Date08/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ADVANCED APPL INNER SHAFT; UNK - APPLICATOR KNOB; UNK - IMPACTION INSTRUMENTS: HAMMER/MALLET: SPINE
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR